Clostridium Difficile Colitis admission

New name is Clostridioides difficile -Induced Colitis. It is also called Antibiotic-Associated Colitis and Pseudomembranous Colitis.

Patient presents to ER with multiple episodes of loose bowel movements per day. They may develop acute kidney injury due to dehydration.

ER:

Routine Labs. Lactic acid and Blood cultures if sepsis suspected.

IV Fluids-bolus plus maintenance

Electrolyte replacement-Hypokalemia is most common.

Hospitalist:

Med-surgical floor vs Telemetry depending on overall condition.

Contact precautions.

Continue IV fluids if patient has significant diarrhea.

Check stool for Cdiff toxin.

GI evaluation if needed.

Correction of Electrolytes-Hypokalemia and Hypomagnesemia.

Monitor for development of Toxic Megacolon->abdominal distension, tenderness, sudden jump in WBC count. Xray or CT scan can be done if suspected, Consult Surgery stat for Toxic Megacolon if seen on imaging studies.

Vancomycin liquid 125mg PO Q 6hrs X 10-14 days for first two episodes. Tapering over a period of several weeks may be needed for recurrent Cdiff Colitis .

IV Metronidazole 500mg iv Q8hrs can be added if patient has severe C Diff colitis-WBC greater than 15K, Cr greater than 1.5.

Vancomycin enema might need to be given if patient is not tolerating orally.

Stool transplantation for recurrent Cdiff Colitis. GI will need to be involved for this. This is usually done as outpatient.

Do not hesitate to consult ID or GI for recurrent C Diff colitis.

Earn CME from UpToDate: Clostridioides (formerly Clostridium) difficile infection in adults: Clinical manifestations and diagnosis

Visits: 686